Illinois, 2005

Heat in Illinois, August 19, 2005

August 19, 2005 · NWS ILX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 10:02 AM CST, 58 minutes earlier.

Area forecast discussion, Aug 19, 10:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1102 AM CDT FRI AUG 19 2005

.DISCUSSION...
FRONTAL BOUNDARY STILL DRAPED ACROSS STATE THIS MORNING...AND NOT
MAKING TOO MUCH PROGRESS OUT OF THE REGION.  SOUTHERLY WINDS HELPING
TO KEEP TEMPS AND DWPTS HIGHER ROUGHLY ALONG AND SOUTH OF INTERSTATE
74.  AIRMASS IN PLACE NOT ALL THAT DIFFERENT FROM YESTERDAYS...AND
WITH PLENTY OF SUNSHINE WITH LACK OF SIGNIFICANT CLOUD
COVERAGE...TEMPS SHOULD INDEED CLIMB INTO THE LOW TO MID 90S.  GOING
FORECAST LOOKS GOOD WITH MENTION OF HEAT INDICES FROM 100 TO 105.
H85 TEMPS AROUND 20... AND PLENTY OF DRY AIR IN THE COLUMN OVHD.
HOWEVER...TWEAKED CLOUD COVER IN THE GRIDS...AS MAJORITY OF AC HAVE
CLEARED UP IN WAKE OF LAST NIGHTS CONVECTION.  LEFT POPS ALONE FOR
AFTERNOON IN LIGHT OF ANY REMAINING OUTFLOWS FROM OVERNIGHT STORMS
IN COMBO WITH MOIST UNSTABLE AIR IN THE AFTERNOON...THOUGH CURRENT
THOUGHT IS STILL MORE ALONG THE LINES OF LATER IN THE EVENING
CONVECTION WITH THE SLIGHT RISK.

&&

.PREV DISCUSSION...
FORECAST CHALLENGE IS ADDRESSING CONVECTION CHANCES THROUGH SAT AND
SEVERE RISK...AND LOOKING AT HOW HOT AND HUMID IT GETS TODAY AND IF
HEAT ADVISORY NEEDED. NAM...NGM AND GFS DID NOT PICK UP ON MCS
ACTIVITY OVER CENTRAL IL EARLY THIS MORNING THOUGH RUC DID BETTER
GIVING SOME QPF. MODELS ARE SIMILAR IN BRINGING MAIN COLD FRONT SE
THROUGH IL EARLIER ON SAT.

.SHORT TERM...TODAY THROUGH SUNDAY
MCS WITH HAD SOME SEVERE WEATHER OVER PARTS OF CENTRAL IL THIS PAST
NIGHT HAS WEAKENED AND MOVED EAST INTO CENTRAL INDIANA AND NORTHERN
KY AS LOW LEVEL JET AS VEERED MORE TO THE WEST AND BEST THETAE AND
WARM AIR ADVECTION HAS SHIFTED ESE OF CENTRAL IL. A FEW SHOWERS
LINGERED OVER EASTCENTRAL AND WESTCENTRAL IL. SURFACE MAP HAS 1003
MB LOW NEAR TRAVERS CITY IN NW LOWER MICHIGAN WITH A COLD FRONT
EXTENDING SW ACROSS NW IL ALONG THE IL RIVER TO ACROSS NORTHERN MO.
THE FRONT THEN CONNECTS TO 1007 MB LOW PRESSURE OVER SE CO.

MCS SHOULD CONTINUE TO PULL AWAY FROM EASTCENTRAL IL EARLY THIS
MORNING WHERE 50 POPS EARLY. OTHERWISE CLOUDS SHOULD GIVE WAY TO
PARTLY SUNNY SKIES BY MIDDAY. HEATING OF UNSTABLE AIR MASS AND
INTERACTION WITH BOUNDARYS LAID OUT OVER CENTRAL AND SE IL
ESPECIALLY ALONG AND SOUTH OF I-72 WHERE LIFTED INDICES OF MINUS 4
TO 8C AND CAPES 2000 TO 3000 J/KG AND HIGHEST OVER SE IL TO GIVE A
30 POPS OF CONVECTION THIS AFTERNOON. JUST A SLIGHT CHANCE OVER
NORTHERN AREAS WHICH IS NOT AS UNSTABLE. HAVE HIGHS IN THE IN LOWER
TO MIDDLE 90S TODAY AND DEWPOINTS IN THE 70S. HIGHEST READINGS WILL
BE OVER SOUTHERN AREAS WHERE HEAT INDICES THIS AFTERNOON WILL BE
AROUND 105F WHILE AROUND 100F NORTH. DID NOT ISSUE A HEAT ADVISORY
FOR SE IL BEING THERE ARE NOT FORECAST TO HAVE 2 CONSECUTIVE DAYS OF
HEAT INDICES OF 105F OR HIGHER SINCE SAT HAVING HEAT INDICES
APPROACHING 100F BY LAWRENCEVILLE. THE HEAT AND HUMIDITY WILL BE
ADDRESSED IN THE HWO.

SPC HAS SLIGHT RISK OF SEVERE ACROSS IL AGAIN TONIGHT AS ANOTHER MCS
TO MOVE OUT OF IOWA ACROSS IL ESPECIALLY LATER EVENING INTO
OVERNIGHT. MAY NEED TO ELEVATE TO AT LEAST LIKELY POPS NORTH OF I-70
OVERNIGHT INTO SAT MORNING. AMPLIFYING UPPER LEVEL TROF/CUTOFF LOW
OVER SOUTHERN SASKATCHEWAN TO DIG TOWARD MN BY DAWN SAT WITH
INCREASING MID LEVEL JET AND WIND SHEAR INTO IOWA AND TOWARD
CENTRAL/NW IL TONIGHT. CENTRAL IL WITH HAVE DAMAGING WIND GUSTS MAIN
THREAT AGAIN WITH LARGE HAIL POSSIBLE TOO ESPECIALLY NW OF THE IL
RIVER WHILE TORNADO THREAT OVER IOWA WHERE BEST WIND SHEER IS. SPC
CONTINUES SLIGHT RISK OF SEVERE STORMS OVER SE IL DURING THE DAY SAT
WHERE COLD FRONT PASSES THRU SAT AFTERNOON. QUITE UNSTABLE OVER SE
IL SAT WITH LIFTED INDICIES MINUS 6-8C AND CAPES 2000 TO 3000 J/KG
AND HOT AND HUMID ANOTHER DAY WITH HIGHS IN THE LOWER 90S. WITH
FRONT MOVING THROUGH QUICKER...LOOKS DRY OVER EVEN SE IL SAT NIGHT
AND CLEARING SKIES WITH COOLER LESS HUMID AIR FILTERING IN AS LARGE
CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST AND IN NW UPPER LEVEL
FLOW WITH UPPER LEVEL TROF DIGGING OVER THE EASTERN U.S.

.LONG TERM...MONDAY THROUGH FRIDAY
EXTENDED MODELS IN FAIR AGREEMENT WITH LARGE CANADIAN HIGH PRESSURE
SETTLES OVER IL EARLY NEXT WORK WEEK TO PROVIDE A NICE BREAK FROM
THE HEAT AND HUMIDITY FOR SEVERAL DAYS WITH BELOW NORMAL TEMPS. HIGH
PRESSURE DRIFTS OFF TO THE EAST DURING MID WEEK AND UPPER LEVEL
RIDGING OVER THE OHIO VALLEY AND TEMPS WARM BACK TO NORMAL BY THU.
NEXT CHANCE OF CONVECTION LATE IN THE WORK WEEK WITH NEXT COLD FRONT
MOVING INTO IL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

HJS/HUETTL
Hazardous weather outlook, Aug 19, 10:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CDT FRI AUG 19 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1106 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS ALL OF CENTRAL AND
SOUTHEASTERN ILLINOIS TODAY AND TONIGHT. THE MAIN HAZARDS WILL BE
DAMAGING WIND AND LARGE HAIL. THE WARM FRONT THAT PRODUCED SEVERE
WEATHER YESTERDAY...WILL REMAIN JUST NORTH OF CENTRAL ILLINOIS,
AND WARM AND MOIST AIR WILL REMAIN IN PLACE SOUTH OF THE FRONT. THIS
WELL SET THE STAGE FOR MORE STRONG THUNDERSTORMS TO DEVELOP DUE TO
THE HEAT OF THE DAY AND INSTABILITY. THE BEST CHANCES FOR SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREAT. ISOLATED
TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE 72.

IN ADDITION...HOT AND HUMID AIR WILL PUSH HEAT INDICES INTO THE 100
TO 105 RANGE. THIS IS JUST SHY OF A HEAT ADVISORY, SO BE AWARE OF
KEEPING YOUR BODY WELL HYDRATED TODAY, AND KEEP OUT OF THE SUN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY...MAINLY
SOUTHEAST OF I-70. THIS IS DUE TO A COLD FRONT THAT IS POISED TO
DROP SOUTHEAST THROUGH ILLINOIS. ENOUGH INSTABILITY AND MOISTURE WILL
REMAIN INPLACE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...AND INTO TONIGHT.

HJS

In the hours before

Local storm report, Aug 19, 5:49 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
649 AM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 ENE CURRAN            39.75N 89.73W
08/18/2005  1.00 INCH        SANGAMON           IL   STORM CHASER

            PUBLIC REPORT OF 1 INCH DIAMETER HAIL AND 60 MPH WIND
            GUST.

1047 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
08/18/2005                   SANGAMON           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE CITY OF SPRINGFIELD.

1100 PM     TSTM WND DMG     MOUNT AUBURN            39.77N 89.26W
08/18/2005                   CHRISTIAN          IL   EMERGENCY MNGR

            TREES DOWN IN MOUNT AUBURN. ALSO, LIGHTNING BROUGHT DOWN
            A UTILITY POLE.

0220 AM     NON-TSTM WND DMG 3 S WELDON              40.08N 88.75W
08/19/2005                   PIATT              IL   EMERGENCY MNGR

            POWER LINES DOWN ON RT 48 ON PIATT/DEWITT COUNTY LINE.

&&

ESHIMON
Local storm report, Aug 19, 6:18 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
718 AM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 ENE CURRAN            39.75N 89.73W
08/18/2005  1.00 INCH        SANGAMON           IL   STORM CHASER

            PUBLIC REPORT OF 1 INCH DIAMETER HAIL AND 60 MPH WIND
            GUST.

1047 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
08/18/2005                   SANGAMON           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE CITY OF SPRINGFIELD.

1100 PM     TSTM WND DMG     MOUNT AUBURN            39.77N 89.26W
08/18/2005                   CHRISTIAN          IL   EMERGENCY MNGR

            TREES DOWN IN MOUNT AUBURN. ALSO, LIGHTNING BROUGHT DOWN
            A UTILITY POLE.

0220 AM     NON-TSTM WND DMG 3 S WELDON              40.08N 88.75W
08/19/2005                   PIATT              IL   EMERGENCY MNGR

            POWER LINES DOWN ON RT 48 ON PIATT/DEWITT COUNTY LINE.

0300 AM     LIGHTNING        CHAMPAIGN               40.11N 88.26W
08/19/2005                   CHAMPAIGN          IL   BROADCAST MEDIA

            LIGHTNING STRUCK THE CHIMNEY OF A HOME ON THE WEST SIDE
            OF CHAMPAIGN. IT STARTED SOME WOOD STUDS ON FIRE. THE
            FIRE CAUSED THE GAS LINES FOR THE FIREPLACE TO CRACK AND
            SPREAD THE FIRE. THE FIRE BURST SOME WATER PIPES, WHICH
            EVENTUALLY SPRAYED THE FIRE OUT. NO INJURIES. NO DAMAGE
            ESTIMATE YET.

&&

ESHIMON
Local storm report, Aug 19, 6:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
720 AM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 ENE CURRAN            39.75N 89.73W
08/18/2005  1.00 INCH        SANGAMON           IL   STORM CHASER

            PUBLIC REPORT OF 1 INCH DIAMETER HAIL AND 60 MPH WIND
            GUST.

1047 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
08/18/2005                   SANGAMON           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE CITY OF SPRINGFIELD.

1100 PM     TSTM WND DMG     MOUNT AUBURN            39.77N 89.26W
08/18/2005                   CHRISTIAN          IL   EMERGENCY MNGR

            TREES DOWN IN MOUNT AUBURN. ALSO, LIGHTNING BROUGHT DOWN
            A UTILITY POLE.

0220 AM     TSTM WND DMG     3 S WELDON              40.08N 88.75W
08/19/2005                   PIATT              IL   EMERGENCY MNGR

            POWER LINES DOWN ON RT 48 ON PIATT/DEWITT COUNTY LINE.

0300 AM     LIGHTNING        CHAMPAIGN               40.11N 88.26W
08/19/2005                   CHAMPAIGN          IL   BROADCAST MEDIA

            LIGHTNING STRUCK THE CHIMNEY OF A HOME ON THE WEST SIDE
            OF CHAMPAIGN. IT STARTED SOME WOOD STUDS ON FIRE. THE
            FIRE CAUSED THE GAS LINES FOR THE FIREPLACE TO CRACK AND
            SPREAD THE FIRE. THE FIRE BURST SOME WATER PIPES, WHICH
            EVENTUALLY SPRAYED THE FIRE OUT. NO INJURIES. NO DAMAGE
            ESTIMATE YET.

&&

ESHIMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McLean

When
August 19, 11:00 AM CST to 8:00 PM CST
Where
McLean forecast zone
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A member of the Illinois Wesleyan University football team died from heat stroke several days after falling ill at a morning football practice. Temperatures at the time of the practice were in the middle 80s, with dew points in the lower 70s and a heat index in the lower 90s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, McLean2005-08-2421MaleOtherDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469246.